Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 498, NWS Jackson, MS

August 11, 2009Clay County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 11, 2009, 12:53 PM CDT for Clay County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2009, 12:53 PM CDT (17:53 UTC)
Expired
Aug 11, 2009, 1:30 PM CDT
In force
37 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Clay County, MS

The radar

The Columbus AFB radar (KGWX), 50 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 11:03 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 11, 11:03 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1103 AM CDT TUE AUG 11 2009

.DISCUSSION...MORNING ACTIVITY ACROSS THE RED RIVER VALLEY INTO S AR
IS MAKING FOR AN INTERESTING FORECAST THIS MORNING. MAINLY BECAUSE
THIS ACTIVITY PUSHED SO FAR S SO SOON AND HAS ONCE AGAIN PROVED THAT
FORECAST MODELS ARE JUST GUIDANCE. WHAT IS LEFT OVER IS A NICE MCV
WHICH IS OVER S AR AND PUSHING EAST. THIS FEATURE HAS MODIFIED THE
ENVIRONMENT SOME AND HAS INCREASED THE FLOW WITH 20-30KTS OF FLOW
OBSERVED IN VARIOUS LEVELS OF THE ATMS. WITH SUCH AN INCREASE IN
FLOW AND AIDED ASCENT BY THE MCV...MORE ACTIVITY IS EXPECTED TODAY
THAN PREV DAYS AND IT WILL LIKELY BE CONCENTRATED MORE DURING THE
AFTERNOON HOURS THAN LATER THIS EVE. AREA 12Z SOUNDINGS SHOWED VERY
MOIST CONDITIONS WITH BOUNDARY LAYER MOISTURE SUPPORTING 74-76 SFC
DEWPTS EVEN DURING PEAK HEATING/MAX MIXING. IF TEMPS CAN REACH THE
92-94 RANGE...INSTABILITY WILL BE ON THE HIGH END WITH ML AND SB CAPE
VALUES AROUND 4000 J/KG. ADD IN INCREASED FLOW/ASCENT...AND A MORE
ORGANIZED SVR THREAT LOOKS TO EXIST ALONG AND N OF I-20 AND E OF A
GWO/TVR LINE. AREAS OVER THE S/SE WILL ALSO HAVE SOME RISK OF ISO
STRONG/SVR DUE TO THE INCREASE IN INSTABILITY AND AIDED LIFT BY A
UPPER LEVEL SHEAR AXIS WHICH IS NEAR THE I-59 CORRIDOR. DMG WINDS
WILL BE THE PRIMARY CONCERN...ESPECIALLY OVER THE NE 1/4 OF THE CWA
AS SOME ORGANIZED MULTI-CELL CLUSTER SEEMS POSSIBLE. WE HAVE/ARE
UPDATING THE HWO...PROB HAZARDS AND GRAPHICAST TO SHOW THE RISK FOR
TODAY.

MORE QUESTION MARKS WILL EXIST FOR THE TONIGHT PERIOD INTO WED...AND
THAT WILL BE DEALT WITH MORE ON THE AFTERNOON PACKAGE. HOWEVER...SEEMS
AS THOUGH SOME HEAVY RAIN THREAT MAY STILL EXIST IF ADDITIONAL
CONVECTION CAN GET GOING NEAR SOME OLD BOUNDARY AS THE MORE SYNOPTIC
SCALE FEATURE MOVES INTO THE REGION AND INCREASES VERTICAL MOTION
LATER TONIGHT.

AS FOR THE OTHER FORECAST ELEMENTS...I ADJ MAX TEMPS DOWN OVER THE NW
HALF AND ADJ HOURLY TEMPS TO MATCH CURRENT CONDITIONS AND SHOW HOW
THE LATTER AFTERNOON MAY BE COOLER DO TO THE GREATER PRECIP COVERAGE
AND COOLING EFFECTS. I ALSO TONED DOWN THE THUNDER WORDING OVER THE
NW PORTIONS AS THEY WILL LIKELY STRUGGLE TO REALIZE ANY DECENT
INSTABILITY AND THE PRECIP THAT OCCURS WILL BE MORE SHOWERY WITH
LIMITED THUNDER POTENTIAL. /CME/

&&

.AVIATION...DISCUSSION WILL BE OUT SHORTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       93  73  90  70 /  70  54  26  10
MERIDIAN      92  72  90  70 /  69  56  32  11
VICKSBURG     91  74  90  70 /  69  58  21  10
HATTIESBURG   94  74  89  71 /  66  51  51  19
NATCHEZ       93  74  89  70 /  66  51  30  13
GREENVILLE    87  71  91  69 /  67  46  10   8
GREENWOOD     91  73  91  69 /  69  48  10   8

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME
Hazardous weather outlook, Aug 11, 11:01 AM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1101 AM CDT TUE AUG 11 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
121615-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
1101 AM CDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AS WELL AS CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK
AREA THIS AFTERNOON INTO THIS EVENING. HOWEVER...THE BEST CHANCE WILL
RESIDE IN AN AREA GENERALLY NORTH AND EAST OF A LINE FROM
MERIDIAN...TO VICKSBURG...TO GRENADA. AS UPPER LEVEL FLOW AND A SMALL
SCALE FEATURE INTERACT...ORGANIZED STORMS COULD BE POSSIBLE WITH THE
MAIN CONCERN BEING FROM DAMAGING WINDS UP TO 60 MPH.

IN ADDITION...WITH AN ABUNDANCE OF DEEP MOISTURE ROOTED OVER THE
AREA...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE ENTIRE AREA
THIS AFTERNOON INTO TONIGHT. THIS WILL BE ESPECIALLY TRUE WHERE
STORMS CAN BACKBUILD AND MOVE OVER THE SAME AREAS. AS A RESULT...THE
PONDING OF WATER ON ROADS...AS WELL AS IN LOW LYING AND POOR DRAINAGE
AREAS WILL BE POSSIBLE.

LATE THIS EVENING INTO TONIGHT...THERE EXISTS SOME POSSIBILITY THAT A
COMPLEX OF STORMS COULD DEVELOP TO OUR WEST AND SPREAD EAST SOUTHEAST INTO
THE OUTLOOK AREA. IF THAT OCCURS...THE RISK OF STRONG TO SEVERE
STORMS WILL INCREASE OVER THE AREA AS THE STORM COMPLEX WILL AID IN
MORE ORGANIZED STORMS...MAINLY ALONG AND SOUTH OF THE INTERSTATE 20
CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.
OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

28

In the hours before

Special weather statement, Aug 11, 12:04 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1204 PM CDT TUE AUG 11 2009

MSZ074-111725-
FORREST MS-
1204 PM CDT TUE AUG 11 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER MCLAURIN AT 1205 PM CDT...MOVING SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL FORREST COUNTY SHOULD MONITOR THIS STORM CLOSELY.

CME
Special weather statement, Aug 11, 12:05 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1205 PM CDT TUE AUG 11 2009

MSZ066-074-111750-
JONES MS-FORREST MS-
1205 PM CDT TUE AUG 11 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 6 MILES NORTH OF MACEDONIA AT 1205 PM
CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHEASTERN FORREST AND SOUTHERN JONES COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

JC
Special weather statement, Aug 11, 12:45 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1245 PM CDT TUE AUG 11 2009

MSZ030-111815-
CLAY MS-
1245 PM CDT TUE AUG 11 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTHWEST OF PALA ALTO AT 1245
PM CDT...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHERN CLAY COUNTY SHOULD MONITOR THIS STORM CLOSELY.

JC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:02 PM CDTSevere Thunderstorm WarningJANLamar28 min
Aug 11, 3:57 PM CDTSevere Thunderstorm WarningJANNoxubee38 min
Aug 11, 5:09 PM CDTSevere Thunderstorm WarningJANSmith51 min
Aug 11, 5:36 PM CDTSevere Thunderstorm WarningJANJasper, Smith39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.